Keywords: Loperamide, cardiotoxicity, QT prolongation (PubMed Search)
Loperamide (Imodium) is a common inexpensive over-the counter antidiarrheal agent. It acts peripherally at the mu opioid receptor to slow gastrointestinal motility and has no CNS effects at therapeutic doses due to it's low bioavailability and limited abillity to cross the blood brain barrier dependent on glycoprotein transport. In the past few years, reports of loperamide abuse causing serious cardio toxicity began to appear in the literature. Abused at daily doses of 25-200 mg to get high or and to treat symptoms of withdrawal. (therapeutic dose: 2-4 mg with a maximun of 8mg for OTC and 16mg for prescription). Loperamide has been called the "poor man's methadone".
At large doses, loperamide effects the cardiac sodium, potassium and calcium channels which prolongs the QRS complex and can lead to ventricular arrhythmias, hypotension, and death. Clinical features includes:
Take Home Point:
Consider loperamide as a possible cause of unexplained cardiac events including QT interval prolongation, QRS widening, Torsades de Pointes, ventricular arrhythmias, syncope, and cardiac arrest. Intravenouse sodium bicarbonate should be utilized to overcome blockade and may temporize cardiotoxic events. Supportive measures necessary may include defibrillation, magnesium, lidocaine, isoproternol, pacing, and extracorporeal life support.
Cardiac Conduction disturbance after loperamide abuse. Marraffa JN, Holland MG, Clin Toxicol. 2014;52(9):952-957.
Poor man's Methadone: A case report of Loperamide toxicity.Dierksen J, Gonsoulin M, et al. Am J Forensic Med Pathol. 2015 Dec:36(4): 268-70.
FDA Drug Safety Communication: FDA warns about serious heart problems with high doses of the antidiarrheal medicine loperamide (Imodium), including from abuse and misuse [06-07-2016]. Available from: http://www.fda.gov/Drugs/DrugSafety/ucm504617.htm